Idaho, 2017Flooding in Idaho, February 10 to 14, 2017
February 10 to 14, 2017 · NWS OTX · 3 events in 2 counties and zones
On the early morning of February 10th an ice jam developed on the St. Joe River between St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the early morning of February 10th an ice jam developed on the St. Joe River between St. Maries and Calder. Water backed up behind the ice jam causing minor flooding upstream in the town of Calder, but also flooded the St. Joe River Road in places and effectively closed the road which is the main road access to the town of Calder.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 9, 10:33 PM PST, 3 hours 27 minutes earlier.
Area forecast discussion, Feb 9, 10:33 PM PST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1033 PM PST Thu Feb 9 2017
.SYNOPSIS...
Ongoing mixed wintry weather will show some decrease in intensity
tonight. The widespread precipitation will give way to hit or
miss showers on Friday and Friday night that will be more intense
over the mountains of North Idaho. This will be followed by a
cold front which will deliver breezy conditions and cooler
temperatures for Saturday. Dry weather is then expected for the
latter half of the weekend and into early next week as a strong
ridge of high pressure builds into the Pacific Northwest.
&&
.DISCUSSION...
A quick update tonight to lower pops across the northern
mountains through the evening and take down the remainder of our
winter weather highlights. The next wave is moving through the
southeast zones this evening and are resulting in a pretty good
shot of rain showers. These will last through about 900 PM. Then
up-sloping showers will be possible through the night. MOre rain
across the southeast will add to the run-off from today.
Currently small rivers and streams are running moderate to high.
The are of most concern is near the Moscow area where Paradise
Creek went over bankfull and some ponding of water on area roads
has been reported. We have several hydro highlights out and this
an Urban and Small Stream flood advisory was issued and hydro
will be our focus through the night. Tobin
&&
.AVIATION...
06z TAFS: There are still some showers across the extreme
southeast zones as of 06z affecting mainly KLWS/KPUW and these
will be coming to an end by 07-09z. Otherwise the skies are
clearing from the northwest. Mainly VFR conditions for the
eastern TAFs...KCOE may drop down to MVFR with some stratus at
times through 14z. For the west basin and lower east slopes
stratus and fog has settled in and expect IFR/LIFR conditions
through 12-15z. A cold front will track across the region after
18z Friday and result in isolated to scattered rain and snow
showers...mainly across the Cascades and in the favorable up-
sloping areas of the Idaho Panhandle. KEAT has the best chance to
get -shra between 19-00z with cigs MVR/IFR for short periods.
KLWS/KPUW and KCOE could see a few showers through the afternoon.
Winds will increase behind FROPA with widespread SW 15-25kts and
gusts 25-35kts from 18z and lasting through 06z Friday night.
Tobin
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 33 39 26 36 22 37 / 20 50 10 10 0 0
Coeur d'Alene 32 41 27 36 24 38 / 40 70 60 20 10 10
Pullman 35 42 29 38 24 39 / 70 60 30 20 0 0
Lewiston 37 47 33 43 29 43 / 70 50 20 20 0 0
Colville 33 40 25 38 23 38 / 10 60 30 10 0 10
Sandpoint 33 39 29 36 25 36 / 50 70 80 20 10 10
Kellogg 33 39 28 34 25 36 / 90 80 90 60 10 10
Moses Lake 31 41 26 39 23 37 / 10 10 0 10 0 0
Wenatchee 30 38 27 38 24 35 / 10 10 10 10 0 0
Omak 31 39 25 38 25 35 / 10 30 20 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through Saturday morning for Central Panhandle
Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis and
Southern Nez Perce Counties-Lewiston Area-Northern
Panhandle.
WA...Flood Watch through Saturday morning for Lower Garfield and
Asotin Counties-Northeast Blue Mountains-Spokane Area-
Washington Palouse.
&&Hazardous weather outlook, Feb 9, 1:13 PM PST, 12 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
113 PM PST Thu Feb 9 2017
IDZ001-004-WAZ037-038-042-102115-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
113 PM PST Thu Feb 9 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
In the Cascade valleys south of Lake Chelan a period of freezing
rain and sleet will cause ice accumulations making travel
difficult today. Pockets of freezing rain are possible during this
change over in the northern valleys.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The combination of rain and snow as well as warmer temperatures
could lead to localized flooding issues due to melting snow and
runoff. Ice jam flooding is also possible. The main threat of
flooding will occur over the central Idaho Panhandle.
On or about next Wednesday computer models suggest another
atmospheric river will spread potentially heavy valley rain and
mountain snow across the region.
IDZ002-003-026-027-WAZ031>033-036-102115-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-
113 PM PST Thu Feb 9 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Most freezing rain had ended but some pockets of freezing rain
could linger up in a few locations...otherwise A combination of
rain and snow with warmer temperatures could lead to localized
flooding issues due to melting snow and runoff. Ice jam flooding
is also possible.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Continued snow melt and recent rain fall will lead to continuing
localized flooding issues due to melting snow and runoff through
Friday. Ice jam flooding is also possible.
On or about next Wednesday computer models suggest another
atmospheric river will spread potentially heavy rain across the
region potentially leading to more flooding problems.
WAZ034-035-041-043-044-102115-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
113 PM PST Thu Feb 9 2017
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A combination of recent rain and snow as with warmer temperatures
could lead to localized flooding issues due to melting snow and
runoff through Friday.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The combination of recent rain and snow as well as warmer
temperatures could lead to localized flooding issues due to
melting snow and runoff through Friday.
Flood, Shoshone
- When
- February 10, 2:00 AM PST to February 14, 12:00 AM PST
- Where
- Shoshone County, 14.79 mi WNW of Calder to 1.56 mi W of Calder
- Cause
- Ice Jam
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 47.358, -116.474
Flooding along the St. Joe River flooded fields and low spots in and around the town of Calder. No damage was reported but the main road into town was imapassable due to high water.
Flood, Shoshone
- When
- February 10, 2:00 AM PST to February 14, 12:00 AM PST
- Where
- Shoshone County, 14.79 mi WNW of Calder to 1.56 mi W of Calder
- Cause
- Ice Jam
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 47.358, -116.474
Flooding upstream of an Ice Jam which formed on the St. Joe River closed the St. Joe River Road at multiple locations between St. Maries and Calder.
Flood, Benewah
- When
- February 10, 2:00 AM PST to February 14, 8:00 AM PST
- Where
- Benewah County, 0.44 mi NNE of St Maries Muni Arpt to 2.53 mi SSE of Ferrell
- Cause
- Ice Jam
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 47.336, -116.577
An ice jam on the St. Joe River flooded portions of the St. Joe River Road making it impassable for travel upstream from the jam. Minor field flooding was reported downstream as the as the ice jam broke up and released the dammed water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Idaho, February 10, 2017$1.0 million · 1 event
- Blizzard and Winter Storm in Alaska, February 10 to 12, 2017$100,000 · 70 kt wind · 10 events
- Flooding in Wyoming, February 10 to 23, 2017$100,000 · 2 events
- Flash Flooding and Heavy Rain in Hawaii, February 10 to 12, 20173 injured · 6 events
- Strong Wind in Illinois, February 10, 2017$11,000 · 11 events
- Wildfire in Texas, February 10, 20171 injured · 1 event
- Strong Wind in Kentucky, February 10, 2017$8,000 · 8 events
- Winter Weather in Colorado, February 10 to 14, 20176 events
- Winter Weather in Michigan, February 10, 20172 events
- High Wind in Washington, February 10, 20172 events
- Flood in California, February 10, 20171 event
- Flood in Oregon, February 10, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682197, 682198, 682201.